When blood glucose drops, it can lead to hypoglycemia very quickly. Many things can cause blood glucose levels to fall. Most cases involve people with diabetes who take insulin or certain other medicines, such as sulfonylureas. Other instances include:
Blood glucose levels can change unexpectedly. Follow these 9 steps to be prepared.
Step 1. Know what symptoms to watch for.
In the earliest stage of hypoglycemia, you may have a headache, clammy skin, sweating, or a pounding heartbeat. As your blood glucose drops lower, you may start feeling sleepy or irritable. Others may notice that you seem confused or slur your words.
By the time you reach the severe stage, you may have a seizure or become unconscious. A family member, friend, or bystander may need to step in and assist you.
Step 2. Keep glucose test supplies ready.
If you suspect that your blood glucose is low, check it to confirm. Then recheck it after treating hypoglycemia to make sure the treatment worked. You’ll need supplies such as:
Step 3. Have a fast-acting sugar on hand.
At the first sign of hypoglycemia, consume 15 grams of a fast-acting sugar source. This helps raise your blood glucose to a safe level quickly. Examples include:
Step 4. Fill your glucagon prescription.
Once your hypoglycemia is severe, you may not be able to safely swallow a fast-acting sugar source. At this point, you need treatment with emergency glucagon. If your doctor prescribes glucagon, be sure to fill the prescription. Note the expiration date and put a refill reminder on your calendar.
Step 5. Learn how to use your glucagon.
Glucagon comes in different forms. Most often, it’s given by injection. Some glucagon injections require mixing a powder with saline (salt water). Others come in a prefilled, premixed syringe. There is also a glucagon nasal powder that is sprayed into the nose. Ask your healthcare provider to explain how to use your glucagon properly. Keep written directions handy.
Step 6. Prepare your family and friends.
If you develop severe hypoglycemia, someone else will likely need to give you the glucagon. Urge family members, roommates, and friends to learn how to do that. They should also know when to call 911; for example, if you do not awake fully after receiving glucagon.
Step 8. Wear medical identification.
What happens if you lose consciousness when your usual helpers aren’t around? A medical alert bracelet or necklace can let others know that you have diabetes. This helps you get the proper emergency care in a timely manner.
Step 9. Stay on top of your diabetes.
Check your blood glucose regularly. Ask your healthcare provider when and how often to do it. If your numbers are often below your target range, let your provider know. When needed, your provider can suggest changes in your eating plan, exercise, or medicine.
The Hormone Health Network is the public education affiliate of the Endocrine Society dedicated to helping both patients and doctors find information on the prevention, treatment and cure of hormone-related conditions.
All Network materials, including the content on this site, are reviewed by experts in the field of endocrinology to ensure the most balanced, accurate, and relevant information available. The information on this site and Network publications do not replace the advice of a trained healthcare provider.
Paid advertisements appear on the Hormone Health Network. Advertising participation does not influence editorial decisions or content.